You may not be aware that there are risks linked to ibuprofen, aspirin, and other over-the-counter pain relievers according to new studies.
Many prevalent pain medicines, including those bought over-the-counter, pose risks to your hearing that you’ll want to consider when taking them. Amazingly, younger men could be at greater risk.
What The Research Says About Hearing Loss And Pain Killers
Esteemed universities, like Vanderbilt, Harvard, and Brigham Young, carried out a comprehensive 30 year study. A bi-yearly survey was sent to 27,000 participants between the age of 40 and 74 which included lifestyle and health questions.
Because the questionnaire was so diverse, researchers were uncertain of what they would discover. After analyzing the data, they were surprised to find a strong connection between loss of hearing and over-the-counter pain relievers.
They also came to a more surprising realization. Men who are 50 or under who frequently use acetaminophen were nearly twice as likely to have loss of hearing. The chance of initiating hearing loss is 50/50 for people who take aspirin regularly. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of developing lasting hearing loss.
Another surprising thing that was discovered was that high doses taken occasionally were not as bad for your hearing as low doses taken frequently.
It’s significant to note this correlation, but it doesn’t definitively reveal whether the pain relievers in fact were the cause of the hearing loss. Causation can only be demonstrated with further study. But these discoveries are persuasive enough that we should reconsider how we’re using pain relievers.
Present Theories About The Connection Between Pain Relievers And Hearing Loss
There are numerous theories as to why pain relievers could result in hearing loss which experts have come up with.
Your nerves convey the feeling of pain to your brain. Over-the-counter pain relievers work by limiting blood flow to particular nerves. This disrupts nerve signals that normally communicate with the brain, so you feel a reduced pain level.
There may also be a decrease of blood flow to the inner ear according to scientists. Lowered blood flow means less oxygen and nutrients. Cells will die from undernourishment if this blood flow is reduced for prolonged periods.
Also, there’s a specific protein that protects the inner ear from loud noises and it seems like acetaminophen, in particular, could block this.
What You Can do?
Probably the most significant point to keep in mind is that men under 50 were more likely to suffer hearing loss from pain relievers. This confirms that hearing loss doesn’t just affect the elderly. The steps you take when you’re younger can help safeguard your hearing as you age.
While we aren’t advising you completely stop taking pain relievers, you should understand that there may be negative effects. Take pain relievers as prescribed and reduce how often you take them if possible.
If you can discover alternative solutions you should consider them as a first approach. It would also be a good idea to boost the Omega-3 fat in your diet and decrease foods that cause inflammation. Decreased pain and improved blood flow have been demonstrated to come from these practices.
And finally, schedule an appointment with us for a hearing examination. Don’t forget, hearing tests are for individuals of all ages. If you’re younger than 50, now is the time to start speaking with us about avoiding further loss of hearing.